WBRT just completed-serious balance issues - 1242968

2 posts / 0 new
Last post
suzannek
WBRT just completed-serious balance issues - 1242968

Since completion of WBRT (14 fractions) my mother has had a few hard falls.  The end of radiation coincided with start of low dose Neurontin to help with her neuropathy.  Could the Neurontin be causing this?  Her regular med oncologist and rad oncologist were not available today.  Another rad oncologist told her to increase decadron dose which had been down to .5 mg.  My mother doesn't want to drop the Neurontin since it helps her sleep through the night, but I'm concerned it's contributing to severe balance issues.  Thoughts?  Thank you for your time.

Dr West
Reply To: WBRT just completed-serious balance issues

It could be a lot of things. The radiation could be contributing, and neurontin can cause fatigue, so I suppose it might be a factor. But people also often have worsening neurologic symptoms if they taper their steroids faster than is feasible -- we often need to inch back up on the decadron if people have these kinds of symptoms as they're coming down, and often these symptoms improve with a higher dose of steroids.

That said, it'll be important to discuss with one of your own doctors before making a change.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education